Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 207, NWS Bismarck, ND

July 14, 20184 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 14, 2018, 6:22 PM CDT for 4 counties in North Dakota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2018, 6:22 PM CDT (23:22 UTC)
Expired
Jul 14, 2018, 7:15 PM CDT
In force
53 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties McHenry County, ND, Pierce County, ND, Sheridan County, ND, Wells County, ND

The radar

The Minot AFB radar (KMBX), 81 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 4:14 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2018-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2018-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1882 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

212 
WUUS53 KBIS 142322
SVRBIS
NDC049-069-083-103-150015-
/O.NEW.KBIS.SV.W.0207.180714T2322Z-180715T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
622 PM CDT SAT JUL 14 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Northwestern Wells County in south central North Dakota...
  Northern Sheridan County in south central North Dakota...
  Southwestern Pierce County in north central North Dakota...
  Southeastern McHenry County in north central North Dakota...

* Until 715 PM CDT.

* At 622 PM CDT, a severe thunderstorm was located near Drake, or 25
  miles west of Harvey, moving east at 35 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Drake around 630 PM CDT.
  Anamoose around 640 PM CDT.
  Martin around 650 PM CDT.
  Harvey around 705 PM CDT.

Other locations impacted by this severe thunderstorm include Kief,
Balfour and Selz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4774 9983 4778 10059 4798 10057 4802 9983
TIME...MOT...LOC 2322Z 271DEG 30KT 4789 10046 

HAIL...1.25IN
WIND...<50MPH
 
$$

ABELING
4 follow-up statements
852 
WWUS53 KBIS 142338
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
638 PM CDT SAT JUL 14 2018

NDC049-069-083-103-150015-
/O.CON.KBIS.SV.W.0207.000000T0000Z-180715T0015Z/
Wells ND-Sheridan ND-Pierce ND-McHenry ND-
638 PM CDT SAT JUL 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHWESTERN WELLS...NORTHEASTERN SHERIDAN...SOUTHWESTERN PIERCE
AND SOUTHEASTERN MCHENRY COUNTIES...

At 636 PM CDT, a severe thunderstorm was located over Anamoose, or 17
miles northwest of Harvey, moving east at 35 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Martin around 650 PM CDT.
  Harvey around 705 PM CDT.

Other locations impacted by this severe thunderstorm include Selz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4777 10044 4799 10044 4802 9983 4774 9983
TIME...MOT...LOC 2336Z 271DEG 30KT 4789 10028 

HAIL...1.25IN
WIND...<50MPH
 
$$

ABELING
559 
WWUS53 KBIS 142353
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
653 PM CDT SAT JUL 14 2018

NDC049-069-083-103-150015-
/O.CON.KBIS.SV.W.0207.000000T0000Z-180715T0015Z/
Wells ND-Sheridan ND-Pierce ND-McHenry ND-
653 PM CDT SAT JUL 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHWESTERN WELLS...NORTHEASTERN SHERIDAN...SOUTHWESTERN PIERCE
AND SOUTHEASTERN MCHENRY COUNTIES...

At 653 PM CDT, a severe thunderstorm was located near Martin, or 9
miles northwest of Harvey, moving east at 35 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Harvey around 705 PM CDT.

Other locations impacted by this severe thunderstorm include Selz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4776 10026 4800 10026 4802 9983 4774 9983
TIME...MOT...LOC 2353Z 271DEG 30KT 4789 10006 

HAIL...1.00IN
WIND...<50MPH
 
$$

ABELING
268 
WWUS53 KBIS 150002
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
702 PM CDT SAT JUL 14 2018

NDC049-150012-
/O.CAN.KBIS.SV.W.0207.000000T0000Z-180715T0015Z/
McHenry ND-
702 PM CDT SAT JUL 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MCHENRY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and north central North Dakota.

LAT...LON 4776 10016 4794 10013 4794 9983 4774 9983
TIME...MOT...LOC 0002Z 278DEG 28KT 4783 9999 

$$

NDC069-083-103-150015-
/O.CON.KBIS.SV.W.0207.000000T0000Z-180715T0015Z/
Wells ND-Sheridan ND-Pierce ND-
702 PM CDT SAT JUL 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHWESTERN WELLS...NORTHEASTERN SHERIDAN AND SOUTH CENTRAL
PIERCE COUNTIES...

At 702 PM CDT, a severe thunderstorm was located near Harvey, moving
east at 35 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Harvey around 705 PM CDT.

Other locations impacted by this severe thunderstorm include Selz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4776 10016 4794 10013 4794 9983 4774 9983
TIME...MOT...LOC 0002Z 278DEG 28KT 4783 9999 

HAIL...1.00IN
WIND...<50MPH
 
$$

ABELING
528 
WWUS53 KBIS 150012
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
712 PM CDT SAT JUL 14 2018

NDC069-083-103-150022-
/O.EXP.KBIS.SV.W.0207.000000T0000Z-180715T0015Z/
Wells ND-Sheridan ND-Pierce ND-
712 PM CDT SAT JUL 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WELLS...
NORTHEASTERN SHERIDAN AND SOUTH CENTRAL PIERCE COUNTIES WILL EXPIRE
AT 715 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and north central North Dakota.

LAT...LON 4776 10016 4794 10013 4794 9983 4774 9983
TIME...MOT...LOC 0012Z 277DEG 28KT 4778 9996 

$$

ABELING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:54 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 14, 2:54 PM CDT, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
254 PM CDT Sat Jul 14 2018

.SHORT TERM...(This evening through Sunday)
Issued at 227 PM CDT Sat Jul 14 2018

Latest satellite and surface observations at 230 pm CDT show a
narrow band of towering cu forming in the vicinity of the cold
front, from Kenmare in Ward county southwest to just near
Dickinson, to western Slope and Bowman counties. As the cold front
moves east through the remaining afternoon hours, the weak cap
will be broken and expect thunderstorm initiation along the
frontal zone as it moves east.

The current forecast anticipates a narrow band of cape and shear
across central North Dakota in the vicinity of the frontal zone
late this afternoon and evening. The forecast zero to 6 km shear
vectors cross the frontal zone nearly perpendicular so discrete
cells will be favored initially, but the shear begins to align
with the frontal zone in the evening so a more linear form of
convection will be then favored. GOES 16 satellite meso sector is
in place over the northern plains through 09z in anticipation of
severe convection.

The convection will is expected to move east of teh region after
midnight.

On Sunday, the upper low will advance east into Ontario with
h500 ridging moving into the northern plains. Expect much cooler
temperatures Sunday as the cold front ushers in temperatures in
the 70s.

.LONG TERM...(Sunday night through Saturday)
Issued at 227 PM CDT Sat Jul 14 2018

Overall the long term trend will be dominated by a broad h500 ridge
pattern, with a weak transient upper ripple moving through
Tuesday night and Wednesday. This means slowly moderating
temperatures from the 70s on Monday back into the 80s to around
90 by Thursday into the weekend. There will be a chance of
thunderstorms Tuesday night and Wednesday, and again Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1216 PM CDT Sat Jul 14 2018

Hazards to aviation will focus on scattered thunderstorms
expected to form along a cold front moving into central and
southwest North Dakota by mid afternoon. Threat of thunderstorms
will end after 03-05Z. VFR.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WAA
LONG TERM...WAA
AVIATION...WAA
Hazardous weather outlook, Jul 14, 6:16 PM CDT, 6 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
616 PM CDT Sat Jul 14 2018

NDZ004-005-012-013-019>023-033>036-041-042-152330-
Bottineau-Rolette-McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-
Wells-Stark-Morton-Burleigh-Kidder-Hettinger-Grant-
616 PM CDT Sat Jul 14 2018 /516 PM MDT Sat Jul 14 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southwest North
Dakota.

.DAY ONE...Tonight

Scattered thunderstorms along a cold front through the evening and
some will be severe with hail up to half dollar size and wind
gusts as high as 65 mph being the main threats, in addition to the
lightning, of course. Brief but heavy rain will fall from the
stronger storms. And a tornado is possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms later Tuesday into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters, caLL the National Weather Service in Bismarck with
weather reports, 701-223-4582.

NDZ001>003-009>011-017-018-031-032-040-043-152330-
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Golden Valley-Billings-Slope-Bowman-
616 PM CDT Sat Jul 14 2018 /516 PM MDT Sat Jul 14 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms later Tuesday into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ025-037-044>048-050-051-152330-
Foster-Stutsman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
616 PM CDT Sat Jul 14 2018 /516 PM MDT Sat Jul 14 2018/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Isolated thunderstorms until 1 AM CDT. Most storms will not be
severe but hail up to nickle size and wind gusts as high as 45
mph will be possible from storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms later Tuesday into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters, caLL the National Weather Service in Bismarck with
weather reports, 701-223-4582.

JP Martin

In the hours before

Special weather statement, Jul 14, 3:34 PM CDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Bismarck ND
334 PM CDT SAT JUL 14 2018

NDZ018-019-142100-
Mercer-Dunn-
334 PM CDT SAT JUL 14 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DUNN AND
NORTHWESTERN MERCER COUNTIES UNTIL 400 PM CDT/300 PM MDT/...

At 334 PM CDT/234 PM MDT/, a strong thunderstorm was located 5 miles
northeast of Halliday, or 22 miles east of Killdeer, moving east at
25 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Halliday and Twin Buttes.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4754 10235 4757 10203 4756 10202 4754 10203
      4754 10195 4746 10184 4733 10200 4732 10236
TIME...MOT...LOC 2034Z 262DEG 23KT 4743 10228

ABELING
Local storm report, Jul 14, 4:22 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
422 PM CDT SAT JUL 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TORNADO          3 SSE DODGE             47.27N 102.18W
07/14/2018                   DUNN               ND   PUBLIC

            TORNADO ON THE GROUND.

&&

KS
Local storm report, Jul 14, 4:45 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
445 PM CDT SAT JUL 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TORNADO          5 SSE DODGE             47.24N 102.16W
07/14/2018                   DUNN               ND   LAW ENFORCEMENT

            TORNADO LIFTED AT 420 PM CDT. THE DURATION
            OF THE TORNADO EVENT WAS 5 MINUTES.

&&

KS
Local storm report, Jul 14, 4:49 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
449 PM CDT SAT JUL 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     FUNNEL CLOUD     10 S GOLDEN VALLEY      47.15N 102.06W
07/14/2018                   MERCER             ND   TRAINED SPOTTER

            THE DURATION OF THE FUNNEL CLOUD EVENT WAS 2
            MINUTES.

&&

KS
Local storm report, Jul 14, 5:55 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
555 PM CDT SAT JUL 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TORNADO          1 ESE DODGE             47.30N 102.19W
07/14/2018                   DUNN               ND   LAW ENFORCEMENT

            OUTBUILDINGS DAMAGED ON A FARM. FARM HOUSE
            NOT DAMAGED. NO INJURIES OR FATALITIES
            REPORTED. TIME OF THE EVENT IS ESTIMATED
            BASED ON RADAR.

&&

JP MARTIN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 3:34 PM CDTSpecial Weather StatementBISMercer26 min
Jul 14, 3:51 PM CDTSevere Thunderstorm WarningBISDunn, Mercer54 min
Jul 14, 4:09 PM CDTTornado Warning Tornado observedBISDunn, Mercer36 min
Jul 14, 4:29 PM CDTTornado Warning Tornado observedBISMercer31 min
Jul 14, 4:43 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer18 min
Jul 14, 4:59 PM CDTSevere Thunderstorm WarningBISMercer50 min
Jul 14, 5:08 PM CDTSevere Thunderstorm WarningBISMorton, Stark37 min
Jul 14, 5:47 PM CDTSevere Thunderstorm WarningBISPierce43 min
Jul 14, 6:28 PM CDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger62 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.